Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 113, NWS Springfield, MO

June 24, 1999Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 24, 1999, 8:21 AM CDT for Cherokee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1999, 8:21 AM CDT (13:21 UTC)
Expired
Jun 24, 1999, 11:00 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 241322
FFWSGF
KSC021-241600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
821 AM CDT THU JUN 24 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS

* UNTIL 1100 AM CDT

* AT 820 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING
  THUNDERSTORMS PRODUCING HEAVY RAINFALL.  THESE STORMS WERE LOCATED
  10 MILES NORTHWEST OF COLUMBUS...JUST WEST OF THE COMMUNITY OF WEST
  MINERAL AND WERE MOVING SOUTHEAST AT 10 MILES AN HOUR..  DOPPLER
  RADAR WAS ESTIMATING UP TO 3 INCHES OF RAIN WITHIN THE PAST HOUR
  JUST NORTHWEST OF CHEROKEE COUNTY WITH THESE STORMS.

* PREVIOUS RAINFALL EARLIER THIS MORNING HAS ALREADY HELPED TO
  SATURATE THE GROUND...ESPECIALLY OVER NORTHWEST PORTIONS OF
  CHEROKEE COUNTY.  AS THESE THUNDERSTORMS WITH VERY HEAVY RAIN MOVE
  SOUTHEAST INTO CHEROKEE COUNTY...FLASH FLOODING OF FLOOD PRONE
  AREAS SUCH AS CREEKS...STREAMS...AND LOW WATER CROSSINGS IS LIKELY.

  UP TO 3 INCHES OF ADDITIONAL RAINFALL IS EXPECTED ACROSS PORTIONS
  OF CHEROKEE COUNTY THROUGH 930 AM.

FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OC>CUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

PV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:15 AM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 24, 2:15 AM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT THU JUN 24 1999

FORECAST QUESTIONS TODAY INCLUDE THE FOLLOWING:
PRECIPITATION CHANCES
TEMPERATURES

KSGF 88D INDICATING SHOWERS WRAPPING AROUND THE BACK SIDE OF THE
VORT MAX NEAR SAINT LOUIS. WIND PROFILERS INDICATED NORTHWEST FLOW
AT 850 MB OVER THE SHOW ME STATE...BUT SOUTHERLY WINDS HAD ALREADY
RETURNED TO CENTRAL KANSAS. DENSE FOG HAD DEVELOPED OVER CENTRAL
MISSOURI... BUT THE FORECAST AREA REMAINED FOG FREE AT PRESS TIME.

00Z MODEL GUIDANCE DIFFERS FROM PREVIOUS RUNS IN THAT A SHEAR AXIS
WILL DEVELOP OVER NORTHEAST OKLAHOMA TODAY AND PERSIST THROUGH
FRIDAY. ETA IS THE STRONGEST...NGM THE WEAKEST AND THE AVN IS A NICE
COMPROMISE. WHILE THIS FEATURE WILL GRADUALLY MOVE SOUTH AND EAST...
IT WILL AFFECT AT LEAST THE SOUTHWEST CORNER OF THE FORECAST AREA
TODAY.

CHANCE POPS CURRENTLY IN THE ZONES LOOK REASONABLE FOR SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS. REST OF FORECAST AREA SHOULD ESCAPE
RAIN TODAY...BUT MAY HAVE TO ADD A MENTION OF MORNING SHOWERS TO
EXTREME EASTERN SECTIONS TO ACCOUNT FOR CURRENT RAIN.

PATCHY FOG DEVELOPMENT IS EXPECTED BY SUNRISE WHICH WILL KEEP
TEMPERATURES FROM REACHING THEIR POTENTIAL. WILL FOLLOW THE SLIGHTLY
COOLER FAN GUIDANCE TODAY.

THANKS TO TULSA FOR COORDINATION THIS MORNING.

SGF BB 083/064 086/066 086 083212
JLN BB 084/067 089/070 089 083212
VIH BB 080/064 084/066 084 082212
UNO BB 084/064 087/067 087 082212

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:12 AM CDTSevere Thunderstorm WarningSGFCherokee33 min
Jun 24, 11:12 AM CDTFlash Flood WarningSGFCherokee4 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.